Alert archive / Missouri / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 228, NWS Kansas City, MO

August 7, 2000Ray County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Aug 7, 2000, 2:38 PM CDT for Ray County, Missouri. It was in force for 67 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 7, 2000, 2:38 PM CDT (19:38 UTC)
Expired
Aug 7, 2000, 3:45 PM CDT
In force
67 min
Issued by
NWS Kansas City, MO
Area
Whole counties

County Ray County, MO

What was reported inside it

TimeReportWhereRemark
Aug 7, 3:25 PM CDTThunderstorm Wind 60 ERichmond, MOAn amateur radio operator reported 70 mph wind gusts.
Aug 7, 3:25 PM CDTHail 1.75Richmond, MO
Aug 7, 3:30 PM CDTThunderstorm Wind 60 ERichmond, MONumerous trees were downed in Richmond. At least one tree fell on a car.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 7.6 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2000-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1219 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2000-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1219 J/kg
Mixed-layer CIN
-238 J/kg
Mixed-layer LCL
1605 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KEAX 071938
SVRMCI
MOC177-072045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
238 PM CDT MON AUG 7 2000

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RAY COUNTY IN WEST CENTRAL MISSOURI

* UNTIL 345 PM CDT

* AT 238 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 14 MILES WEST OF ORRICK...OR ABOUT 10 MILES
  EAST OF KANSAS CITY...MOVING NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ORRICK AT 250 PM CDT
  CAMDEN AT 255 PM CDT
  VIBBARD AT 300 PM CDT
  RICHMOND AT 305 PM CDT
  KNOXVILLE AT 310 PM CDT
  REGAL AT 325 PM CDT

EXTREMELY DAMAGING...WINDS IN EXCESS OF 80 MPH ACCOMPANIED WITH 
GOLFBALL HAIL ...CAN BE EXPECTED WITH THIS STORM. MOVE INDOORS...TO 
A CENTER LOCATION ON THE LOWEST FLOOR OF A BUILDING OR HOME. STAY 
AWAY FROM WINDOWS!

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 3:50 AM CDT, 10 hours 48 minutes earlier.

Area forecast discussion, Aug 7, 3:50 AM CDT, 10 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
350 AM CDT MON AUG 7 2000

NRLY STNRY FNTL BNDRY AT 0800 UTC APPRS TO BE ALG CNK TO MCI LN THEN
XTNDS EWRD ALG MO RVR. TO N OF FNT TEMPS COOLING TO LWR/MID 60S WITH
AREAS OF FG FORMING IN SHALLOW INVERSION. MAY INSERT AM FG IN ZFP N
OF BNDRY BUT WILL WAIT UNTIL ISSUANCE TIME TO DECIDE. TO S OF FNTL
BNDRY AMS A BIT WRMR AND UNSTABLE WITH LAPS DATA STIL INDICATING -2
TO -4 LI'S. 88-D HAS SHWN WIDELY SCT -TSRA DVLPG THEN DISSIPATING
LAST FEW HRS. STG THETA-E GRADIENT LIES IN THIS AREA BUT WITH NO
SGFNT LLJ THINK TRANQUIL CONDS SHLD CONT INTO MID/LATE MORNING HRS.
MODELS STILL A BIT VAGUE IN HANDLING SHRT WVS OF MONSOONAL ORIGIN
MVG NWRD THRU UPR RDG PSN. IR/WV LOOPS SHW LATEST FEATURE MVG NEWRD
FM SW KS THIS AM WHICH SHLD BEGIN A MORE EWRD MVMNT THIS AM CLOSE TO
I-70 CORRIDOR IN KS. WITH HIGH THETA-E AIR JUST TO S OF SHRT WV
INGREDIENTS MAY BE IN PLACE FOR ANOTHER ROUND OF RA/TSRA THIS PM AND
ERLY TNGT. NGM QPF/POPS OUTPUT APPRS TO BE ONTO THIS SCENARIO SO
FOLLOWED CLOSELY IN PREPARING AM PKG. STAYED WITH CHC POPS TDY/TNGT
BUT WENT SLIGHTLY HIGHER TNGT. DID NOT FINESE TIMING IN EITHER FIRST
OR SECOND PRD.

ANOTHER MONSOONAL SHRT WV APRS TO BE ON TAP FOR TUE. ETA/NGM SEEM TO
HAVE HANDLE ON FEATURE WHICH CANADIAN HAS ADVERTISED LAST TWO DAYS.
WILL KEEP CHC POP TUE/TUE NIGHT AND ONCE AGN WILL NOT FINESE TIMING.
ETA SHWS THETA-E RDG MVG TO E TUE NIGHT SO TEMPTED JUST TO INSERT
EVNG POP BUT WILL LET DAY CREW TAKE CLOSER LK.

TEMPS ONCE AGN WILL BE TRICKY THRU FCST PRD. WITHOUT SCT TSRA MID
90S WITHIN REACH. AFTER GETTING CREAMED LAST TWO DAYS WILL STAY WITH
90-95 RANGE S AND NR 90 N WHICH DOES NOT DEVIATE MUCH FM GUIDANCE
CRNT FCST.

MRF A BIT MORE AGGRESSIVE WITH CD FNT LTR IN WK THAN CANADIAN MODEL.
CAN HINTS AT MORE OF SHALLOW BACK DOOR FROPA ON THUR WHILE MRF KEEPS
UPR R:DG OVR ROCKIES AND DRIVES NW FLW ABV BNDRY LYR INTO FCST AREA.
INSERTED MENTION OF THNDR FOR THUR AND WILL TRIM TEMPS DOWN A BIT
THUR/FRI BUT NOT A LOW AS LATEST FMR GUIDANCE.

EAX...NONE.

BODNER

In the hours before

Local storm report, Aug 7, 10:24 AM CDT, 4 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1024 AM CDT MON AUG 07 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0740 PM    4 NE WESTVILLE            MO   .88 INCH HAIL
08/06/00   CHARITON                       REPORTED BY PUBLIC.

JULY
Special weather statement, Aug 7, 1:00 PM CDT, 1 hour 38 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-081100-

HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
100 PM CDT MON AUG 7 2000

...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND TONIGHT...

FORECAST...SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND
TONIGHT ACROSS THE OUTLOOK AREA. SOME OF THESE STORMS MAY BECOME
SEVERE MAINLY SOUTH OF A LINE FROM MARYVILLE TO MOBERLY. THE PRIMARY
SEVERE THREATS FROM THESE STORMS WILL BE DAMAGING WINDS AND LARGE
HAIL. SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND
EVENING.

DISCUSSION...A WEAK WEST TO EAST BOUNDARY STRETCHING FROM TOPEKA
THROUGH KANSAS CITY TO COLUMBIA IS LIKELY TO BECOME THE FOCUS FOR
STRONG TO SEVERE THUNDERSTORMS THIS AFTERNOON. AN UPPER LEVEL
DISTURBANCE HIDDEN IN BAND OF MID AND HIGH LEVEL MOISTURE WILL ALSO
AID THE DEVELOPMENT OF THESE THUNDERSTORMS. A COUPLE OF SMALL
CLUSTERS OF STORMS OVER EAST CENTRAL KANSAS HAVE PRODUCED HAIL UP TO
ONE INCH IN DIAMETER. THESE THUNDERSTORMS ARE MOVING TO THE
NORTHEAST AT 30 MPH AND WILL LIKELY AFFECT PARTS OF WEST CENTRAL
MISSOURI AND EAST CENTRAL KANSAS THIS AFTERNOON. ADDITIONAL STRONG
TO SEVER THUNDERSTORMS ARE POSSIBLE FROM KANSAS CITY TO BOONVILLE
DURING THE AFTERNOON AS WELL.

LVQ/JULY
Special weather statement, Aug 7, 1:05 PM CDT, 1 hour 33 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-081100-

HAZARDOUS WEATHER OUTLOOK...UPDATED FOR HEAT INDEX
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
105 PM CDT MON AUG 7 2000

...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND TONIGHT...
...HEAT INDICES FROM 100 TO 108 DEGREES EXPECTED...

FORECAST...SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND
TONIGHT ACROSS THE OUTLOOK AREA. SOME OF THESE STORMS MAY BECOME
SEVERE MAINLY SOUTH OF A LINE FROM MARYVILLE TO MOBERLY. THE PRIMARY
SEVERE THREATS FROM THESE STORMS WILL BE DAMAGING WINDS AND LARGE
HAIL. SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND
EVENING.

THE COMBINATION OF HIGH TEMPERATURES FROM 90 TO 95 DEGREES AND HIGH
HUMIDITY WILL RESULT IN AFTERNOON HEAT INDICES FROM 100 TO 108
DEGREES.

DISCUSSION...A WEAK WEST TO EAST BOUNDARY STRETCHING FROM TOPEKA
THROUGH KANSAS CITY TO COLUMBIA IS LIKELY TO BECOME THE FOCUS FOR
STRONG TO SEVERE THUNDERSTORMS THIS AFTERNOON. AN UPPER LEVEL
DISTURBANCE HIDDEN IN BAND OF MID AND HIGH LEVEL MOISTURE WILL ALSO
AID THE DEVELOPMENT OF THESE THUNDERSTORMS. A COUPLE OF SMALL
CLUSTERS OF STORMS OVER EAST CENTRAL KANSAS HAVE PRODUCED HAIL UP TO
ONE INCH IN DIAMETER. THESE THUNDERSTORMS ARE MOVING TO THE
NORTHEAST AT 30 MPH AND WILL LIKELY AFFECT PARTS OF WEST CENTRAL
MISSOURI AND EAST CENTRAL KANSAS THIS AFTERNOON. ADDITI@ONAL STRONG
TO SEVER THUNDERSTORMS ARE POSSIBLE FROM KANSAS CITY TO BOONVILLE
DURING THE AFTERNOON AS WELL.

LVQ/JULY

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 7:26 PM CDTSevere Thunderstorm WarningEAXChariton64 min
Aug 6, 7:58 PM CDTSevere Thunderstorm WarningEAXCaldwell62 min
Aug 6, 8:38 PM CDTSevere Thunderstorm WarningEAXCarroll62 min
Aug 6, 9:14 PM CDTTornado WarningEAXCarroll26 min
Aug 7, 1:57 PM CDTSevere Thunderstorm WarningEAXClay, Jackson63 min
Aug 7, 2:46 PM CDTSevere Thunderstorm WarningEAXClay, Clinton59 min
Aug 7, 3:27 PM CDTSevere Thunderstorm WarningEAXCarroll63 min
Aug 7, 3:48 PM CDTSevere Thunderstorm WarningEAXLivingston57 min
Aug 7, 4:08 PM CDTSevere Thunderstorm WarningEAXSaline67 min
Aug 7, 4:11 PM CDTSevere Thunderstorm WarningEAXChariton, Linn64 min
Aug 7, 4:20 PM CDTSevere Thunderstorm WarningEAXBates, Cass60 min
Aug 7, 4:28 PM CDTSevere Thunderstorm WarningEAXCooper47 min
Aug 7, 4:56 PM CDTSevere Thunderstorm WarningEAXMacon, Randolph49 min
Aug 7, 5:38 PM CDTSevere Thunderstorm WarningEAXJohnson67 min
Aug 7, 6:00 PM CDTSevere Thunderstorm WarningEAXPettis75 min
Aug 7, 6:12 PM CDTSevere Thunderstorm WarningEAXHenry33 min
Aug 7, 6:24 PM CDTSevere Thunderstorm WarningEAXSaline66 min
Aug 7, 6:28 PM CDTSevere Thunderstorm WarningEAXCooper77 min
Aug 7, 6:46 PM CDTSevere Thunderstorm WarningEAXHoward44 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.